Fluzone linked with increase in febrile seizures in young children

An increase in febrile seizures in children following vaccination with Fluzone warrants further investigation, according to a report from FDA.

An increase in febrile seizures in children following vaccination with Fluzone warrants further investigation, according to a report from FDA.

Fluzone (trivalent inactivated influenza vaccine [TIV], Sanofi Pasteur) is the only influenza vaccine recommended for use during the 2010-2011 flu season in infants and children aged 6 to 23 months. Both FDA and the Centers for Disease Control and Prevention (CDC) recently detected an increase in the number of reports of febrile seizures as noted in the Vaccine Adverse Event Reporting System (VAERS). The febrile seizures occurred primarily in children younger than 2 years of age.

FDA and CDC noted no increase in VAERS reports of febrile seizures in people over age 2 years following vaccination with TIV, and no increase after live attenuated influenza vaccine (FluMist). Although the data from VAERS are preliminary, investigations are under way to determine if there is an association between influenza vaccine and febrile seizures, or if other factors are involved.

In all reported cases, the children recovered and no lasting effects were observed. Febrile seizures occur in about 1% of children under age 5 years with laboratory-confirmed influenza and 9% of children hospitalized due to influenza, according to a 2006 study.

Despite the reports, the recommendation for the use of flu vaccine in children remains unchanged. CDC recommends the influenza vaccine be given each year to all persons aged 6 months and older.